Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Rythmol help with heart arrhythmia?

Answered by
Dr.
Dr. Karen Steinberg

Internal Medicine Specialist

Practicing since :1981

Answered : 824 Questions

default
Posted on Sat, 9 Aug 2014 in Hypertension and Heart Disease
Question: Am a 50-yr-old woman who's suffered my whole life from a heart arrhythmia. As a teen I had episodes of tachycardia preceded by premature heartbeats. I don't have the racing heart anymore but the frequency of the ectopic or premature beats has increased dramatically--especially lately as I approach menopause. I've also had episodes of several "off" heartbeats in a row. Is this a heart "flutter"? My family doctor prescribed a beta blocker--Atenolol--that I've taken for years, but it hasn't helped my arrhythmia, and my doctor doesn't seem interested in giving me something else that would help me. A friend of mine has the same issue and she is taking a drug called Rythmol and says it's been wonderful and hasn't had an episode since. Would this drug be good for me? I need something as these episodes frighten me and my family doctor hasn't helped me. Can you tell me about it and if this or another drug would benefit me?
doctor
Answered by Dr. Karen Steinberg 1 hour later
Brief Answer:
Need to know the type of arrhythmia first

Detailed Answer:
Hi, thank you for using Healthcare Magic. I am not sure what you me by "off" heartbeats, but I am guessing you mean these are different from the arrhythmia you have had your whole life. There are different types of heart "flutters" and the medicine used for them will be different. But first you have to know which type it is so you know which medicine to prescribe. Taking the wrong medicine could actually make things much worse.

At this point, you should consider seeing a cardiologist. If your premature beats are PVCs and you are starting to have short runs of them, this is very serious. Even if they are PACs, runs of them could be a paroxysmal atrial flutter or fibrillation. You need to have a Holter monitor or event monitor, in which you wear an EKG monitor for several days to try to catch the rhythm when it occurs. I would be especially concerned if you are having symptoms with the arrhythmia such as lightheadedness, shortness of breath, dizziness, or near-fainting. Call for emergency services if that happens, or if the arrhythmia persists.

Contact a cardiologist promptly. He or she can set up the monitoring, and will probably do other tests to see what may be happening with your heart, such as a stress test and echocardiogram. But please do not experiment with any medicine trying to control the arrhythmia until you know what it is and the cardiologist can give you one that will help and not hurt.

I hope this answers your query. If you have further questions, I would be happy to answer them.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Lab Tests

Recent questions on  Increased heart rate

doctor1 MD

My mother is 72 years old and had a cardiac ablation performed around February 21 for atrial fibrillation. It became complicated with a nick in her artery and she was hospitalized for 5 days afterward. Since then she has had 5 episodes of a rapid heart rate and has been hospitalized for this 4 additional times, and is currently in the hospital. The doctors want to do another cardiac ablation but I am worried as the doctor told her the reason she was having so many issues now is because the heart is irritated and needs to heal and could take an additional 8 weeks to heal. Wouldn t another procedure irritate it more?

doctor1 MD

My rest heart rate is typically around 100 and my blood pressure is typically very good. I am now taking Bisoprol 5mg for atrial tachycardia. My last read had my rest heart rate at 94 but my blood pressure has dropped to 101/57. Should I be concerned?

doctor1 MD

I HAD BACK SURGERY LAST MAY 22, 2013. EVER SINCE THEN I HAVE BEEN VERY ILL WITH TACHYCARDIA, FATIGUE TO A POINT OF NOT BEING ABLE TO FUNCTION. I REALLY FEEL LIKE I M DYING. I FEEL LIKE I CAN T GET MY BREATH SOMETIMES. I HAVE TO LIE DOWN A LOT. I HAVE BEEN TO MANY DOCTORS & HOSPITALS, BUT THEY HAVEN T BEEN ABLE TO FIND ANYTHING WRONG WITH ME. BUT MY HUSBAND & I ARE AT OUR WITS END. THE DOCTOR DID A LUMBAR FUSION . TITANIUM WAS USED. THANK YOU, LINDA DRIGGERS, PARIS, TX.

doctor1 MD

I am a 23 year old female, studying medicine. For past 8 months, i have been having some episodes of heart 'dysfunctions' that now have turned constant. I need help in knowing what is the condition.
It started last may when one day i started feeling so weak that i just could not get up and was having a splitting headache, when i measured my BP was 90/55mmHg ( before it was always 120/80mmHg). I was having palpitations, bradycardia at times, tachycardia at times, extreme weakness, sweating ( especially on scalp) after sleeping after headache. I was also having light sleep.
Slowly, these episodes became constant. Now I am feeling weak all times, light headed if sitting or standing for long, headache (thumping with constant heaviness), inability to sleep, tightness in chest, chest pain sometimes, tachycardia at any normal activity (walking, doing some tidy up), BP is still low. I also get dry cough on breathing sometimes.
So i got a holter done for 24 hours, got following:
- sinus tachycardia( 110- 120) almost all day with some normal rate in between, my heart rate dropped to 50 in middle of night ( reason causing me to wake up from sleep and not to sleep again) and it remained like that for 3 hours
- average pulse -81
- my heart rate jumped to 179 per min when i climbed stairs ( 9 floors, easily climbed by others), breathing became laboured, headache with blacking out sensations ( i did not faint though)
- I have some abnormalities in lead I, II and III ( looks like left axis deviation as lead I is showing highest peaks and is moving away from III ) even the avL and avF looks weird, QTc>450ms is 47%, no ST deviation, no T wave abnormalities
I also have tachypnea (26-28 per min) and accentuation of Pulmonary part of second heart sound. I also have slight edema on my feet ( bluish tinge)
I also did a blood work up, I do not have thyroid problems or anemia
I need some advice on what i might be having, so as to proceed further on treatment.

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages, one ectopic and this successful pregnancy is with IVF. I had asked you about B12 deficiency, BPD/AC...

doctor1 MD

My husband has had these symptoms for over a year: extreme fatigue , dizziness & slight headache. These symptoms have come and go all this time. he was sent to a neurologist and his meds checked. Since Oct. the symptoms have become worse and now...

doctor1 MD

Hi Dr. XXXXXXX yes this is a followup. I started weaning from the bystolic 2.5mg on Nov 20. 12.5 for 4 days, then 6.25 for 4 days, then 3.125 for 3 days. Last dose on Thursday, Nov 30. On 12-6 I suddenly experienced bounceback blood pressure of...